Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Causes of Hypogonadism
Feb 5, 2002

I've been HIV+ for 10 years and until recently was on AZT, Epiver, and Viramune. Currently I am on a drug holiday and my T4s are around 500 with a viral load of about 3500. This has been consistent during the 7 monhts I've been off meds. Also about 2 years ago I started testosterone supplements due to erectile dysfunction, low libido and fatigue. At that time my testosterone level was 220. I've tried the patch, the gel and shots and found the first two not adequate. I am currently giving myself .25 ml every 3.5 days (to try and even out the peaks and valleys). Because I've been off meds for a bit now, I'm wondering if it might be possible to see if I can wean myself off the injections and see if my body responds. I've had some testicular atrophy. In my research I have had difficulty in determining if hypogonadism is caused by HIV or by the medications. Can you help me out here? This information will help me make an informed decisions. I am also 43 years old and in great shape and have never had an HIV related illness.

Response from Dr. Frascino

Hello,

Hypogonadism - decreased testosterone production - is a common problem in us HIV-infected men. Annoying, isn't it? Especially for those of us that are Italian, but that's another story. Like many of the adrenal hormones, testosterone, which is primarily produced in the testes, helps regulate men's moods, sexual drive and function, nutrient metabolism, and energy levels. So how common is low testosterone in HIV-positive guys? Some studies say it's up to 45% in men with ADIS and 25% in asymptomatic HIV-infected men. All the exact causes are not known; however, we do know that low testosterone production can be the result of:

1. testicular dysfunction from damage to the testes or possibly from an opportunistic infection. 2. drug use, particularly megestrol acetate (Megace), ketoconazole, and ganciclovir 3. elevation in the adrenal hormone cortisol, which is produced in abundance during chronic infections as a normal body defense against physical stress.

So is it caused by HIV? Well, indirectly it could be due to the chronic infection leading to increased cortisol which in turn results in decreased testosterone. Is it caused by HIV meds? Not the usual antivirals like your AZT, Epivir, Viramune, etc. However, if for instance, you used megace as an appetite stimulant, then yes, this drug could play a role.

Testicular atrophy can result form testosterone supplements as well as other causes. Will your peanuts become walnuts again if you wean yourself from your love juice injections? Well, unfortunately, probably not. Your testosterone level was low at 220 when you started supplementing and there is not reason to think things are going to get better 2 years later. In fact, you'll probably feel lousy (and limp) if you discontinue your testosterone supplements. The injections, even at 0.25 ml every 3.5 days to even out the peaks and valleys, may be part of the problem. Try the gel again (or a cream from a compounding pharmacy). You can adjust your dose up as needed to get into the normal range, if a single packet isn't sufficient. Applying testosterone daily is much more physiologic (and less painful) than those every 3 1/2-day injections, not to mention infinitely more convenient. Even at an interval of 3 1/2 days your peaks and valleys are too high and too low. Controlling your HIV infection is of course also helpful. You should have a resistance test before going back on therapy to help you choose an optimal regimen. Hopefully you'll be able to get your viral load below the levels of detection.

If you've already started to try to wean yourself off the testosterone shots, watch for progressive fatigue and an increasingly unhappy "Mr. Happy." Chances are you'll need regular supplementation to stay in "great shape" and "keep up" with the other horny 43 year-olds in your neighborhood.

Good luck.

Dr. Bob


Previous
Per Your Request, Doc
Next
Very Tired & Worried, Please Please Help

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement